1. Patients launch a $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
The Fable known as The PACE Trial
Graham, Janelle and Bob, have once again excelled themselves with their latest take on the 'poisoned apple' that was the PACE Trial...
Discuss the article on the Forums.

Failed valium taper also on gabapentin(Neurontin)

Discussion in 'General Treatment' started by Bobsq, Jun 21, 2013.

  1. Bobsq

    Bobsq

    Messages:
    16
    Likes:
    1
    I have tried to taper off of Valium. I had started at 20mg Valium. I tried to cut1mg valium every 2 weeks . If I would have symptoms I would hold longer. At 16mg valium I had burning sensations in my eyes,face throat, and skin on my chest and Tinnitus. They were constant and did not go away. I held for one month but still had these symptoms. I am also on 300mg gabapentin(Neuronton) and 50mg Trazodone. My doctor had me go up to 25mg Valium. My symptoms are almost gone except for the Tinnitus.

    I belong to another forum where a member suggested the gabapentin was a problem and suggested I up my dose of Valium up to 40mg. I just wanted to check with anyone in this forum that has been on a benzo and also Neurontin if they have had problems. Below I pasted the post from that member:

    "I worry about you since you are on both drugs at the same time. This is a real double whammy since it creates more tolerance rapidly. On one hand your body has less GABA receptors from the benzo and then your feeding your brain extra GABA so your body end's up down regulating the receptors further and faster. I rather see you on 35 or 45 mg Valium and drop the gabaphen as quick as you can. It's a vicious circle that has to be broken. Once your on one drug stabilizing is easy and you can hold there for years if necessary. You would have to drop the GABAPHEN and stand ready with as much Valium as necessary to equalize it out fast. Ask your dr. maybe he has a formula. I'd rather be over medicated and over shot the mark if you know what I mean. Taking both just makes it all the harder and tolerance is a bitch that gabaphen brings with it quickly."

    If anyone has been on both of these meds at the same time and could share how they were doing please reply

    Thanks Bob
  2. caledonia

    caledonia

    Messages:
    2,722
    Likes:
    1,313
    Cincinnati, OH, USA
    I haven't been on both, but in general, you need to taper from psych drugs (drugs that affect neurotransmitters). Because of how the body works, it sounds like Gabapentin would be the one to taper from first, instead of the Valium. I would be cautious about going cold turkey as this person is suggesting.
    Enid and Shell like this.
  3. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    7,067
    Likes:
    4,282
    australia (brisbane)
    Just remember gabapentine (and Lyrica) doesnt work on gaba receptors, it works as a calcium channel bloocker.

    Something that might help withdrawals is the amino acid taurine in doses of 3 grams as it helps the body to make more gaba that crosses the blood brain barrier easier then gaba supps themselves.

    Cough medicine called dextromethorphan (dxm) is used by some to reduce benzo tolerance and may also help reduce withdrawal effects, but this is just something for you to look further into.

    Its probably easier to do things one at a time, neurontin as a shorter half life so this might be easier to taper first?
    SOmething else i have seen used when tapering off benzo's and anxiety and sleep issues hit hard is they then add the antidepressant doxepine which has good sedating and antianxiety effects. your are swopping one drug for another but i believe that doxepine is easier to come off.

    I hope u find something useful in what i have posted.

    cheers!!
    Shell likes this.
  4. Shell

    Shell Senior Member

    Messages:
    477
    Likes:
    612
    England
    I agree - I would taper off the Gaba first. Come off it slowly though.
    How did you end up on both? what was happening that the doc tried to medicate away?
  5. Bobsq

    Bobsq

    Messages:
    16
    Likes:
    1
    I saw my Doctor who prescribed the Valium for me. He wants me to stop the Neurontin immediately. Then after that he wants me to cut my dose of Trazodone from 50mg to 25mg and stop it also. I told him I was worried about withdrawal and he said I would have none. I told him I had insomnia and he said after a few days I would sleep without medications. He is supposed to have much knowledge about benzos. but I am afraid to abruptly stop both 300mg Neurontin and Trazodone. He says I would not be able to taper successfully off the Valium as long as I am on the Neurontin and trazodone. Has anyone else gotten this kind of advice
  6. Nielk

    Nielk

    Messages:
    5,102
    Likes:
    4,678
    Queens, NY
    Hi Bob,

    I am sorry about your difficulties with tapering off Benzos.

    I did not have experience with the same drugs as you but, I was on Klonpin 3mg a day, Ambien CR and Benadryl. I developed a tolerance to the Klonopin and started having withdrawal symptoms while on my steady 3mg a day of Klonopin. I tried to taper off with my doctor's advice and became very ill. My doctor added an anti-depressant which only compounded the problem and I became suicidal. My situation became very critical and I had to enter a detox facility where they took me off all these drugs cold turkey and replaced it with Tranxene. If you want to read my story, it is here.

    Thank God I was successful and have been off any Benzo drugs for over a year. My only advice for you would be to follow medical advice of doctors who are very experience wit tapering off of these meds. Doctors who have experience prescribing them do not necessarily know how to taper off safely. If you are doing this at home, the slower the taper, the safer. It is normal to have withdrawal symptoms especially if you have been taking it for a long time. The longer acting ones like Valium are the easiest to taper off of. That is why you have gotten the advice of switching over from Neurontin to Valium.

    Best of luck,
    Nielk
    heapsreal likes this.
  7. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    7,067
    Likes:
    4,282
    australia (brisbane)
    do u still take the tranxene? its a benzo too. I see it has a relatively long half life and also comes in a slow release version, so sounds good for withdrawing off benzos??
  8. Nielk

    Nielk

    Messages:
    5,102
    Likes:
    4,678
    Queens, NY

    heapsreal - I was only on it for 2 weeks. As soon as they put me on it, they started tapering me off. Of course, this cannot be done at home. I was in a hospital setting. It is very dangerous. My pb kept spiking and they had to put me on medication to lower my bp and they had to monitor me very closely. This, I think, was a unique situation because I was in a very critical state and had to get these meds out of my system quickly. I suffered from withdrawal for a very long time. I still do to some extent but, I am so grateful to be off those drugs. They subsequently put me on trileptal which I still take - a minuscule amount.
    heapsreal and john66 like this.
  9. Bobsq

    Bobsq

    Messages:
    16
    Likes:
    1
    It has been a long time since i started this thread, I have since started a new taper from 30mg of Valium. I will be down to 13.5mg in a day. I am still on the Neurontin. I am still having anxiety thinking that it may mess up my taper. How do I find anyone in this forum who has been tapering a benzo and has also been taking neurontin also
  10. CFS_for_19_years

    CFS_for_19_years Senior Member

    Messages:
    216
    Likes:
    184
    Washington State
  11. Bobsq

    Bobsq

    Messages:
    16
    Likes:
    1
    I did try L Theanne. I have severe insomnia and this does not help
  12. Bobsq

    Bobsq

    Messages:
    16
    Likes:
    1
    The L theanne does help for insomnia
  13. Bobsq

    Bobsq

    Messages:
    16
    Likes:
    1
    I meant it helps for anxiety. I have not slept for the past 3 nights

See more popular forum discussions.

Share This Page